After 15 months on HRT, and almost a year on the same steady dose, I’ve recently thrown a new type of medication into my regime. Although I probably should have been prepared for this, I’ve been knocked off-guard by the side-effects.
Specifically: I. Can’t. Stop. Peeing.
Because my testosterone decided to clamber back up where it doesn’t belong, I’ve started taking spironolactone to put it back in its place. I’ve heard over the years that spiro is legendary for encouraging you to regularly flee to a toilet. I’d heard correctly, but I was unprepared for just how frequent “regularly” really is.
At first it was amusing, a comforting sign that my body was reacting to it. But now? I just want to get on with my day, but I can’t. Because no matter where I go, I need to pee. I always need to pee. It never ends.
I’m surprised I’m not peeing right now.
Meanwhile, I now get the occasional hot flush, which I’m going to assume is mostly a temporary thing while my hormone levels re-adjust again. Still, it’s awkward to be sat at my desk and suddenly feel my face tingle and ignite for no reason.
The final side-effect? Boob pain. It has returned. For a while now I’ve had very little or no breast pain, but spiro seems to have restarted growth. During the last two weeks I’ve woken up every single day with aching breasts.
I’ve said all along that descending from a line of flat-chested women has given me no expectations with breast development. So it’s with conflicted delight that I find myself in pain again.
Looking to see if I could spot any changes, I noticed each of my nipples seems to have begun their own expedition across my chest. Either that, or they’ve fallen out and decided to go their separate ways, increasing the distance between themselves. Considering I can surprisingly see a noticeable difference from what I was expecting, that explains the pain.
It’s as if now that they have that extra testosterone out of the way, they’re making up for lost time. But it’s not just these physical effects I’m feeling either.
While finding myself angstily listening to heavy metal, and pondering why I was so angry for no reason, I’ve also concluded that emotional side-effects have returned too. My recent mellow and apathetic mood has been replaced with a volatile emotional range where I’m poised to explode in any direction at any moment. Rage, sadness, excitement and happiness, they’re all a moment’s nudge away.
Being an emotional time-bomb is apparently exhausting as sleep has become my favourite activity. I now crash out at the shockingly late hour of 9pm and usually sleep right up until my alarm 9.5 hours later (assuming I don’t wake up to pee). Usually I only need a solid 8 hours before my body boots me back to consciousness, but now I can blissfully do my favourite Sleeping Beauty impression all morning.
When I’m not sleeping, I’m eating. My appetite has ballooned and suddenly I spend every evening lamenting that I don’t own anymore snacks. Having food cravings with no disposable income is not a fun combination.
When helping to run an event at work last weekend, I was given access to a buffet table for lunch. Since too much food had been made, I parked myself in front of the table and happily devoured my bodyweight in nachos.
So altogether I’m tired, achy, emotional and hungry. This whole thing reminds me of my first few months on HRT, when I was first adjusting to the radical shift in hormone levels. It’s a bittersweet feeling really, my body is reacting with inconvenient quirks but they’re a reminder that things are happening again.
My levels had bizarrely stagnated and settled in the wrong places according to my last blood test, but if these recent effects are anything to go by then that time has thankfully ended. Spiro is definitely making a difference.
Although I jokingly complain about these new side-effects, in truth I’m very grateful. HRT has been an enormously positive change to my life, thanks to both its physical and emotional effects. If I have to endure all of these while my body gets back to making some necessary tweaks, it’s well worthwhile.